Colorado, 2002

Hail in Colorado, June 3, 2002

June 3, 2002 · NWS GLD · 5 events in 1 county or zone

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 3, 12:17 PM MST, 3 hours earlier.

Area forecast discussion, Jun 3, 12:17 PM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
117 PM MDT MON JUN 3 2002

FORECAST CHALLENGE IS PRECIP/SVR CHANCES TONIGHT FOLLOWED BY
TEMPS/PRECIP TUESDAY

WATER VAPOR AND UPPER AIR ANALYSIS SHOWS RIDGE BREAKING DOWN ACRS
CWA WITH 40 TO 60 METER HGHT FALLS OVER THE CENTRAL PLAINS.
STRONG MID/UPPER LVL TROF AND ASSOCIATED SHORT WAVE/JET ENERGY OVER
DESERT SW IS MOVING TOWARD OUR CWA. RAOB DATA THIS MORNING
INDICATED 70KT JET AT 250MB ACRS NEW MEXICO AND ARIZONA MOVING
TOWARD THE HIGH PLAINS AS TROF LIFTS NORTH. FEEL ETA HAS INITIALIZED
THE BEST WITH JET MAX AND POSITION/STRENGTH OF TROF OVER SW CONUS.
850/700MB ETA WAS TOO AGGRESSIVE WITH CAA BEHIND FRONT ACRS
NORTHERN PLAINS BUT FELT IT WAS HANDLING POSITION/MOVEMENT OF
SFC FRONT WELL.

TONIGHT...MID/UPPER LVL TROF SLOWLY MOVES EAST TOWARD HIGH PLAINS
WITH SHORT WAVE/JET ENERGY ROTATING AROUND BASE AND EJECTING ACRS
OUR CWA TONIGHT. MANY FACTORS LOOK GOOD FOR SVR THUNDERSTORMS ACRS
OUR CWA THIS EVENING/TONIGHT. SFC PROGS INDICATES FRONT WILL
LIFT NORTH AND STALL ACRS SOUTHERN CWA. THIS WILL ACT AS A
FOCAL POINT FOR CONVERGENCE...INSTABILITY...AND MOISTURE. GOOD SVR
WX PARAMETER TONIGHT ASSOCIATED ALONG AND NORTH OF FRONT WITH CAPE
VALUES NEAR 2500 J/KG...TTS IN THE MID 50S...K-INDEX NEAR 40...AND
LIS VALUES AROUND -5. THIS COMBINED WITH LOW LVL VEERING OF WINDS
PROVIDED BY EASTERLY SFC FLOW BEHIND FRONT AND SW FLOW ALOFT WILL
ENHANCE VERTICAL WIND SHEAR. THE SHEAR PARAMETERS WILL BE SUFFICIENT
ENOUGH FOR ROTATING UPDRAFTS TO SUPPORT DEVELOPMENT OF
SUPERCELL THUNDERSTORMS. THE MAIN SVR WX POTENTIAL WILL BE LARGE
HAIL/DAMAGING WINDS...BUT A FEW WEAK TORNADO ACRS EASTERN COLORADO
ZONES CANNOT BE RULED OUT...WHERE LCL AND LFC HGHTS ARE LOWER.
I WILL MENTION 90 TO 100 POPS ACRS MOST OF CWA AND SVR WORDING. 850-
700MB 2-D FRONTOGENESIS SHOWS STRONG FORCING ASSOCIATED WITH MID LVL
CAA ACRS OUR CWA...ALONG WITH PLENTY OF MID LVL OMEGA WITH NOSE OF
250MB JET AND VORT MAX CROSSING CWA TONIGHT. TEMPS WILL BE CLOSE TO
PROGGED SFC DWPTS TONIGHT...MAINLY NEAR 50 WEST TO MID 50S EAST.

TUESDAY-WEDNESDAY...MID/UPPER TROF SLOWLY LIFTS ACRS CENTRAL HIGH
PLAINS AND SFC COLD FRONT DROPS ACRS NORTHERN TEXAS AND SE KANSAS.
STRONG VORT MAX ROTATES THROUGH CWA ON TUESDAY AND PROVIDES
SUFFICIENT LIFT FOR SHOWERS ACRS CWA. I WILL MENTION LIKELY POPS
BASED ON LIFT...MID LVL MOISTURE...AND MID LVL FORCING WITH
VORT/JET MAX. TEMPS WITH NORTHEAST UPSLOPE FLOW AND PLENTY OF
BOUNDARY LAYER RH OVER FA WILL ONLY BE IN THE 60S. TUESDAY NITE
SUBSIDENCE DEVELOPS BEHIND SHORT WAVE ENERGY AND SKIES WILL BECOME
PARTLY CLOUDY AFTER MIDNIGHT WITH PATCHY FOG. THIS COMBINED WITH SFC
DWPTS IN THE MID 40S AND LIGHT SFC WINDS TEMPS WILL DROP IN THE 40S
TO NEAR 50. WEDNESDAY...TROF LIFTS OUT AND WEAKENS AS MID/UPPER LVL
RIDGE DEVELOPS ACRS WESTERN CONUS. WITH PLENTY OF SUNSHINE SFC TEMPS
WILL WARM BACK INTO THE 70S/80S.

THURSDAY...RIDGE CONTINUES ACRS CWA WITH HGHTS/THICKNESS VALUES
INCREASING. 850MB TEMPS AND SOUTHERLY WINDS WILL SUPPORT TEMPS IN
THE 80S WITH DRY CONDITIONS.

EXTENDED...MID/UPPER LVL RIDGE CONTINUES ACRS DESERT SW WITH EMBEDDED
SHORT WAVE/JET ENERGY ASSOCIATED WITH ZONAL FLOW ACRS NORTHERN
CONUS. I WILL CONTINUE TO MENTION TRW FOR FRIDAY WITH DRYLINE
PROGGED TO BE ACRS CWA ALONG WITH A WEAK DISTURBANCE ALOFT.
SATURDAY...SHORT WAVE/JET ENERGY FROM THE NW CONUS APPROACHES CWA AND
WILL CONTINUE TO MENTION TRW. 850MB TEMPS AND THICKNESS VALUES
INDICATE TEMPS WILL BE NEAR 90 FRIDAY AND DROP BACK INTO THE 80S
SATURDAY. SUNDAY INTO MONDAY...MID/UPPER LVL RIDGE OVER DESERT SW
BUILDS AND HGHTS/THICKNESS VALUES INCREASE ACRS CWA. THEREFORE WILL
KEEP FORECAST DRY AND MENTION TEMPS SLIGHTLY BELOW NORMAL SUNDAY
BUT AS WINDS TURN SOUTHERLY OUR TEMPS WILL WARM BACK INTO THE 80S/90S
FOR MONDAY.

.GLD...NONE.

TABER

In the hours before

Special weather statement, Jun 3, 9:45 AM MST, 5 hours 32 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-032300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT MON JUN 3 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND EVENING.

A COLD FRONT MOVED THROUGH THE TRI-STATE AREA THIS MORNING BRINGING
AN INCREASE IN LOW LEVEL MOISTURE TO THE AREA. LOW CLOUDS EXTENDED
FROM THE COLORADO/KANSAS STATE LINE EAST TO COLBY AND MCCOOK WHERE
INSTABILITY WAS LOW. FROM TRIBUNE NORTHWEST TO YUMA IT WAS SUNNY AND
MORE UNSTABLE.

DURING THE LATE AFTERNOON HOURS AND INSTABILITY AND MOISTURE AXIS
WILL SET UP ALONG AND WEST OF A LINE FROM YUMA AND BURLINGTON
COLORADO TO TRIBUNE KANSAS. THE COMBINATION OF STRONG DAYTIME
HEATING...CONVERGENCE AND LIFT ALONG THE INSTABILITY AXIS...AND
INCREASING WINDS ALOFT WILL PROVIDE A FAVORABLE SETUP FOR SEVERE
THUNDERSTORMS.

THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THE THREAT
OF TORNADOES...ALBEIT SMALL...WILL ALSO EXIST.

THESE THUNDERSTORMS WILL SPREAD ACROSS THE REMAINDER OF THE AREA
DURING THE EVENING AND OVERNIGHT HOURS PRODUCING WIDESPREAD RAINFALL.
THE THREAT OF SEVERE WEATHER WILL ALSO EXIST.

&&

DDT
Special weather statement, Jun 3, 12:52 PM MST, 2 hours 25 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-040200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
152 PM MDT MON JUN 3 2002

...TORNADO WATCH IN EFFECT UNTIL 8 PM MDT...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH 374 FOR THE
FOLLOWING COUNTIES IN FAR EASTERN COLORADO:

YUMA...KIT CARSON...AND CHEYENNE

THIS WATCH IS IN EFFECT FROM 2 PM MDT UNTIL 8 PM MDT.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

&&

DDT

The radar

The Goodland radar (KGLD), 118 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Kit Carson

When
June 3, 3:17 PM MST
Where
Kit Carson County, Flagler
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -103.067

Hail, Kit Carson

When
June 3, 3:23 PM MST
Where
Kit Carson County, Flagler
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -103.067

Hail, Kit Carson

When
June 3, 3:30 PM MST
Where
Kit Carson County, Flagler
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -103.067

Hail, Kit Carson

When
June 3, 3:40 PM MST
Where
Kit Carson County, Seibert
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.300, -102.883

Hail, Kit Carson

When
June 3, 3:48 PM MST
Where
Kit Carson County, Seibert
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.300, -102.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306484, 5306485, 5306486, 5306487, 5306488.